Hail, Cuming
- When
- May 11, 12:07 AM CST
- Where
- Cuming County, 9.97 mi WNW of Bancroft
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 42.090, -96.740
Scattered thunderstorms developed in eastern Nebraska during the early morning hours of May 11th as a low level jet brought moisture and instability north into the region. Besides scattered 1 to 2 inch rain amounts, the storms produced a few hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed in eastern Nebraska during the early morning hours of May 11th as a low level jet brought moisture and instability north into the region. Besides scattered 1 to 2 inch rain amounts, the storms produced a few hail reports. Most of the hail was small, pea-size or a bit larger, but at least one event of quarter-size was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 2:29 PM CST, 9 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 329 PM CDT TUE MAY 10 2011 .SHORT TERM...TONIGHT LOW CONFIDENCE IN FORECAST OVERNIGHT...WITH SHOWERS AND THUNDERSTORMS POSSIBLE BUT BY NO MEANS CERTAIN. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES MAIN UPPER LOW CENTERED IN SOUTHWEST UT/NORTHEAST AZ...WITH EJECTING LOW SEGMENT IN NORTHEAST WY/SOUTHEAST MT. CENTRAL PLAINS REMAINS IN SOUTHWESTERLY MID- AND UPPER-LEVEL FLOW. 850MB LOW AT 12Z WAS CENTERED IN NORTH CENTRAL SD...WITH COLD FRONT TRAILING THROUGH CENTRAL NEB/WESTERN KS AND SOUTHWESTWARD. MOISTURE WAS FLOWING OFF THE GULF OF MEXICO INTO TX/OK...AND MOISTURE HAD POOLED AHEAD OF THE 850MB LOW FROM NEB/DAKOTAS EAST INTO THE GREAT LAKES. SURFACE LOW AT 19Z WAS CENTERED IN SOUTHEAST CO...WITH ANOTHER LOW IN SOUTHWEST ND ASSOCIATED WITH THE EJECTING LEAD WAVE. NEARLY STATIONARY FRONT EXTENDED FROM THE SD/MN BORDER THROUGH EASTERN NEB /FROM KLCG TO KHJH/ AND SOUTHWESTWARD TOWARD THE CO LOW. EAST OF THAT BOUNDARY...TEMPERATURES AGAIN HAVE JUMPED INTO THE LOWER TO MID 90S...WITH DRY DEWPOINTS MIXING EASTWARD FROM THE BOUNDARY AS MIXING DEEPENS. WEST OF THAT BOUNDARY...TEMPERATURES WERE IN THE 80S...WITH DRIER DEWPOINTS THROUGHOUT THE DAY. MAIN FORECAST CONCERN IS WHETHER STORMS WILL DEVELOP THIS EVENING...AND WHETHER MORE WIDESPREAD PRECIP WILL DEVELOP OVERNIGHT. MODELS ARE PROVIDING A RATHER LARGE ENVELOPE OF SOLUTIONS...FROM THE HRRR/RUC THAT KEEPS THE CWA DRY THROUGH AT LEAST 12Z...TO THE 4KM WRF THAT POPS A FEW THUNDERSTORMS IN THE EVENING THAT DISSIPATE BY 06Z AND HAS NO PRECIP 06-12Z...TO THE ECMWF THAT HAS NO CONVECTION PRIOR TO 06Z BUT DEVELOPS WIDESPREAD PRECIP ALONG THE BOUNDARY FROM 06-12Z...TO THE GFS/NAM OPERATIONAL RUNS THAT HAVE BOTH EVENING STORMS AND OVERNIGHT FRONTAL PRECIP...AND TO THE SREF THAT INCLUDES MEMBERS THAT FOLLOW VIRTUALLY ALL OF THESE SCENARIOS. IN SHORT...CONSIDERABLE UNCERTAINTY TONIGHT. HAVE LOWERED POPS TONIGHT BEFORE 06Z...AS ANY STORMS THAT CAN DEVELOP LIKELY WILL BE ISOLATED TO SCATTERED. THINK DEEP-LAYER SHEAR IS TOO WEAK TO SUPPORT SEVERE CONVECTION...THOUGH WITH STEEP 700-500MB LAPSE RATES IN THE AREA THIS EVENING...WOULD NOT BE SURPRISED BY AN ISOLATED NEAR-SEVERE HAILER. THINK THAT THIS ACTIVITY /IF IT DOES DEVELOP/ WILL INDEED WEAKEN BY AROUND 06Z AS IT LIFTS NORTHEASTWARD INTO NORTHWEST IOWA. SECOND WAVE OF PRECIP IS PROGGED AS THE LOW-LEVEL JET IMPINGES ON THE BOUNDARY IN THE LATE OVERNIGHT HOURS /06-12Z/. INCREASES POPS HERE TO CHANCE CATEGORY IN THE NORTHERN CWA...BUT STILL HAVE LOW CONFIDENCE IN PRECIP DEVELOPMENT AND...SHOULD IT DEVELOP...ITS EXTENT. BUMPED UP OVERNIGHT TEMPS IN THE WARM SECTOR AS TEMPS STRUGGLED TO FALL BELOW 70F LAST NIGHT...THOUGH DID KNOCK A COUPLE OF DEGREES OFF COMPARED TO READINGS LAST NIGHT IN CASE AIR IS PRECIP-COOLED. .LONG TERM...WEDNESDAY THROUGH TUESDAY. SEVERAL ACTIVE WEATHER DAYS SHAPING UP FOR FORECAST AREA WEDNESDAY AND THURSDAY FOLLOWED BY BLUSTERY AND COOLER WEATHER INTO THE WEEKEND. FOR WEDNESDAY/WEDNESDAY NIGHT...SOUTHERN TROUGH ENERGY STILL FORECAST TO CLOSE-OFF OVER EASTERN COLORADO ON WEDNESDAY KEEPING AT LEAST ONE BOUNDARY SOMEWHERE IN THE FORECAST AREA AS LOW LEVEL MOISTURE BEGINS SPREADING NWWD TOWARD NWRN ZONES. A POSSIBLE COMPLICATING BEGINNING TO THE DAY IS WHETHER OR NOT CONVECTION...ESPECIALLY MORE WIDESPREAD CONVECTION...WILL BE ONGOING. 12Z OPERATIONAL MODELS...ESPECIALLY NAM...INDICATED THIS SCENARIO...WHILE 4KM WRF WAS MOSTLY ABSENT QPF. GIVEN TROUGH WILL STILL BE ORGANIZING PRETTY FAR WEST OF US AND SURFACE CONVERGENCE WILL BE WEAK OPTED TO LEAN MORE TOWARD A DRIER START TO THE DAY ALTHOUGH KEPT IN SLIGHT CHANCE IN THE MORNING AS THERE WAS SOME CONVERGENCE NEAR H85. BECAUSE OF EXPECTED LACK OF MORNING CONVECTION ALSO OPTED TOWARD AND A BIT ABOVE HIGHER GUIDANCE VALUES FOR MAX TEMPS SERN 2/3RDS OR SO. COMBINATION OF HEATING AND FALLING UPPER HEIGHTS BY LATE AFTERNOON SHOULD ENABLE CONVECTION TO DEVELOP WITH MAIN AREAS LIKELY ALONG/NW OF SURFACE FRONT THAT SHOULD BE NEAR A COLUMBUS TO WAYNE LINE IN THE AFTERNOON AND ALSO NEAR POSSIBLE SECOND BOUNDARY/WARM FRONT NEAR KS BORDER. THUS KEPT HIGH POPS MOST AREAS BUT TRIMMED BACK ECNTRL IA ZONES WHICH WILL BE FARTHER REMOVED FROM EITHER BOUNDARY. IF EARLY DAY CONVECTION IS MORE WIDESPREAD MANY ASPECTS OF FORECAST WILL NEED ADJUSTING. SEVERE POTENTIAL REMAINS IN PLACE THROUGH THE EVENING WITH LOW LEVEL BOUNDARIES IN THE VICINITY...0-6KM SHEAR INCREASING AND INSTABILITY/CAPE MODESTLY HIGH. BUFKIT SOUNDINGS FROM NAM NOT MUCH USE HOWEVER DUE TO CONTAMINATION FROM /POSSIBLY/ TOO MUCH EARLY DAY PRECIP. GFS HODOGRAPHS MORE SUPPORTIVE...ALTHOUGH CAPPED THROUGH 06Z THURSDAY FARTHER REMOVED FROM NE TO SW FRONT THAT IT FORECAST OVER NWRN FORECAST AREA. AS UPPER LOW TRACKS INTO NCNTRL KANSAS BY LATE AFTERNOON THURSDAY...GOOD AGREEMENT BETWEEN GFS/NAM/ECMWF IN THIS ASPECT... EXPECT CLEARING/SOME DRYING AHEAD OF IT IN ERN 2/3RDS OR SO AND TEMPERATURES WERE RAISED TOWARD THE WARM END OF GUIDANCE. STRONG/SEVERE STORMS AGAIN POSSIBLE AS UPPER LOW APPROACHES...MOSTLY NEAR AND EAST OF MISSOURI RIVER WHERE A BIT BETTER SURFACE-H85 MOISTURE/INSTABILITY WAS FORECAST...BUT ALSO POSSIBLY TIED CLOSER TO UPPER LOW IF LOW LEVEL MOISTURE HANGS BACK A BIT MORE THAN FORECAST. SEVERAL BLUSTERY AND COOL DAYS THEN FRIDAY THROUGH SUNDAY WITH GFS SUGGESTING A LOT OF CLOUDS EVEN ABSENT PRECIP...GENERALLY TRIMMED BOTH MAX TEMPS AND MINS. LINGERING PRECIP FRIDAY...ESPECIALLY EARLY ERN ZONES OTHERWISE LEFT WEEKEND DRY. GFS HAS CHANGED A BIT IN DUMB-BELLING CURRENT WRN ND LOW BACK SOUTH ACROSS NEBRASKA ON SUNDAY AS UPPER RIDGE BUILDS OVER CANADA. SINCE IT HAD LITTLE/NO SUPPORT FROM 00Z GFS ENSEMBLE MEAN...AND 12Z ECMWF KEPT LOW WELL TO OUR NORTH BEFORE BEING INGESTED BY LARGE WEST COAST LOW...WILL NOT MENTION PRECIPITATION ON SUNDAY. HOWEVER...WILL KEEP TEMPERATURES COOL ALLOWING FOR SOME GFS-TYPE INFLUENCE SINCE IT WAS NOTED GEM WAS SIMILAR IN DROPPING LOW SWD OVER NEBRASKA. MODERATING TEMPERATURES STILL ON TRACK MON/TUESDAY PER 12Z ECMWF AND 00Z GFS ENSEMBLE MEAN...MORE SO THAN 12Z GFS WHICH WAS NOT ACCEPTED JUST YET IN EXTENDED PERIODS DUE TO ITS CHANGE FROM EARLIER RUNS AND GENERAL LACK OF SUPPORT FROM EARLIER MEAN. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS LOW CONFIDENCE FORECAST...ESPECIALLY AFTER AROUND 03Z. THINK A FEW THUNDERSTORMS MAY DEVELOP IN EASTERN NEB...WITH KLNK MOST LIKELY OF THE TAF SITES TO BE NEAR STORMS. EVOLUTION OF STORMS THROUGH THE NIGHT IS STILL VERY QUESTIONABLE...WITH POSSIBLE SOLUTIONS RANGING FROM DRY TO A WIDE SWATH OF SHOWERS AND THUNDER POSSIBLY AFFECTING KOFK/KOMA. FOR NOW...KEPT PRECIP AND THUNDER OUT OF TAFS. WINDS ARE ALSO UNCERTAIN WITH A FRONT LINGERING IN THE AREA...THOUGH SHOULD BE MAINLY NW TO NE AT KOFK AND SW TO SE AT KOMA/KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM/AVIATION...MAYES LONG TERM...CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 511 PM CDT TUE MAY 10 2011 IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-078-088>090-092-111215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX- CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING- BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 511 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A FEW THUNDERSTORMS MAY DEVELOP OR MOVE INTO EASTERN NEBRASKA THIS EVENING AND INTO WESTERN IOWA OVERNIGHT AS MOISTURE AND INSTABILITY RETURN TO THE REGION. WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE REGION WEDNESDAY...ESPECIALLY FROM LATE AFTERNOON INTO THE EVENING. CONDITIONS WILL BECOME MORE UNSTABLE OVER THE AREA AS A LARGE UPPER LOW ORGANIZES OVER EASTERN COLORADO. IN ADDITION...SEVERAL BOUNDARIES COULD BE OVER THE AREA...IN PARTICULAR A STATIONARY FRONT FROM NORTHEAST INTO SOUTH CENTRAL NEBRASKA AND A POSSIBLE WARM FRONT ALONG THE KANSAS BORDER. DUE TO THE INCREASED INSTABILITY...HIGHER LEVELS OF WIND SHEAR EXPECTED...AND THE BOUNDARIES...SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY BESIDES SEVERE THUNDERSTORMS LINGERING INTO WEDNESDAY EVENING OVER EASTERN NEBRASKA AND SOUTHWEST IOWA...ADDITIONAL SEVERE THUNDERSTORMS COULD REDEVELOP THURSDAY AFTERNOON AND THURSDAY EVENING AS LOW PRESSURE ALOFT MOVES INTO NORTH CENTRAL KANSAS. THE MOST LIKELY AREA OF SEVERE THUNDERSTORMS WOULD BE EAST OF A BEATRICE TO LINCOLN TO NORFOLK LINE WHERE INSTABILITY SHOULD BE HIGHER. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM COULD ALSO OCCUR WEST OF THAT AREA CLOSER TO THE UPPER LOW AS IT BEGINS MOVING EASTWARD. THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD CONTAIN LARGE HAIL AND DAMAGING WINDS AND AN ISOLATED TORNADO AGAIN CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT ACTIVATION MAY BE REQUIRED BY WEDNESDAY AFTERNOON. IAZ090-NEZ068-091-093-111215- FREMONT-OTOE-NEMAHA-RICHARDSON- 511 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A FEW THUNDERSTORMS MAY DEVELOP OR MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AS MOISTURE AND INSTABILITY RETURN TO THE REGION. WHILE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE REGION WEDNESDAY...ESPECIALLY FROM LATE AFTERNOON INTO THE EVENING. CONDITIONS WILL BECOME MORE UNSTABLE OVER THE AREA AS A LARGE UPPER LOW ORGANIZES OVER EASTERN COLORADO. IN ADDITION...SEVERAL BOUNDARIES COULD BE OVER THE AREA...IN PARTICULAR A STATIONARY FRONT FROM NORTHEAST INTO SOUTH CENTRAL NEBRASKA AND A POSSIBLE WARM FRONT ALONG THE KANSAS BORDER. DUE TO THE INCREASED INSTABILITY...HIGHER LEVELS OF WIND SHEAR EXPECTED...AND THE BOUNDARIES...SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL MAY OCCUR. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM THROUGH RULO. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY BESIDES SEVERE THUNDERSTORMS LINGERING INTO WEDNESDAY EVENING OVER EASTERN NEBRASKA AND SOUTHWEST IOWA...ADDITIONAL SEVERE THUNDERSTORMS COULD REDEVELOP THURSDAY AFTERNOON AND THURSDAY EVENING AS LOW PRESSURE ALOFT MOVES INTO NORTH CENTRAL KANSAS. THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING COULD CONTAIN LARGE HAIL AND DAMAGING WINDS AND AN ISOLATED TORNADO AGAIN CAN NOT BE RULED OUT. MINOR FLOODING OF THE MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM IS EXPECTED TO CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT ACTIVATION MAY BE REQUIRED BY WEDNESDAY AFTERNOON. CHERMOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1131 PM CDT TUE MAY 10 2011 NEZ018-110515- WAYNE NE- 1131 PM CDT TUE MAY 10 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN WAYNE COUNTY UNTIL 1215 AM CDT... AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WINSIDE...OR 17 MILES EAST OF NORFOLK...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WAYNE... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1212 AM CDT WED MAY 11 2011 NEZ015-018-033-110600- CUMING NE-THURSTON NE-WAYNE NE- 1212 AM CDT WED MAY 11 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WAYNE...WESTERN THURSTON AND CENTRAL CUMING COUNTIES UNTIL 100 AM CDT... AT 1209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BEEMER...OR 33 MILES EAST OF NORFOLK...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. THE STORM COULD ALSO PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEEMER... PENDER... EMERSON... THE HIGHWAY 9 AND 51 JUNCTION... THURSTON... MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 105 AM CDT WED MAY 11 2011 NEZ015-110645- THURSTON NE- 105 AM CDT WED MAY 11 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN THURSTON COUNTY UNTIL 145 AM CDT... AT 101 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PENDER...OR 33 MILES SOUTHWEST OF SIOUX CITY...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RURAL AREAS OF WESTERN THURSTON COUNTY... MILLER
The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 06:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290823.